Reversible exacerbation of parkinsonism during epirubicin-cyclophosphamide chemotherapy in a patient with PTEN hamartoma tumor syndrome and young-onset Parkinson's disease.
Nobuaki Wakamatsu, Shoko Norimura, Misako Nakagawa et al.
✦ AI-curated · Sources linked
Case in brief
A patient with a germline PTEN variant and young-onset Parkinson's disease developed severe exacerbations of parkinsonism during epirubicin-cyclophosphamide chemotherapy for bilateral breast cancer. Symptoms appeared days after treatment, peaked about a week later, and resolved completely within two weeks without changes to her antiparkinsonian medications. The chemotherapy was halted after two cycles due to the reproducible nature of these exacerbations.
What made this case unusual
This case highlights the unexpected exacerbation of parkinsonism in a patient with PTEN hamartoma tumor syndrome during chemotherapy, a phenomenon not previously recognized in this context.
Diagnostic / clinical pearl
Clinicians should be aware that chemotherapy may exacerbate parkinsonism in patients with underlying neurodegenerative conditions, even when symptoms are well-controlled.
Why it matters
Understanding the potential for chemotherapy to impact neurological conditions is crucial for managing treatment plans and patient expectations in similar cases.